Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Omaha, NE

July 7, 2013Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 7, 2013, 7:52 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 7:52 PM CDT (00:52 UTC)
Expired
Jul 7, 2013, 8:30 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 6:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:23 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 7, 6:23 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 PM CDT SUN JUL 7 2013

.DISCUSSION...

SEVERE THUNDERSTORM WATCH WAS ISSUED FOR NORTHEAST NEBRASKA FOR
THE REMAINDER OF THE EVENING. A WEAK STATIONARY FRONT REMAINS IN
PLACE IN THE REGION...WITH STRONGER SEVERE CONVECTION JUST
NORTHWEST OF THE FORECAST AREA IN NORTHERN NEBRASKA AND SOUTHEAST
SOUTH DAKOTA. HIRES MODELS SUGGEST THIS ACTIVITY SHOULD CONTINUE
TO REMAIN STRONG THROUGH THE EVENING AS IT PUSHES EAST SOUTHEAST...
TAKING ADVANTAGE OF AN EXTREMELY UNSTABLE AIR MASS WITHIN AN AREA
THAT HAS FAVORABLE WIND SHEAR.

&&

.AVIATION...00Z TAFS FOR KOMA...KLNK AND KOFK. MAIN CONCERN WILL
BE TIMING CONVECTION INTO AND OUT OF THE TAF SITES TONIGHT. BEST
GUESS WOULD BE AROUND 03-07Z AT KOFK...AND 05-10Z AT KLNK/KOMA.
OTHERWISE...VFR CONDITIONS PREVAIL.

DEWALD

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SUN JUL 7 2013/

DISCUSSION...

TYPICAL MID SUMMER PATTERN LOOKS TO BE IN PLACE FOR THE SHORT TERM
PERIOD WITH WEAK SURFACE FEATURES AND BROAD UPPER HIGH PRESSURE
OVER THE SOUTHERN PORTION OF THE NATION...WHILE STRONGER AND MORE
ACTIVE FLOW STAYS OVER THE NORTHERN PLAINS. ALTHOUGH MOISTURE AND
INSTABILITY WILL BE IN PLACE OVER THE AREA FOR THE PERIOD EXPECT
ONLY ISOLATED CONVECTION FOR THE MOST PART WITH NIGHTTIME PERIODS
SEEING BEST CHANCE OF MORE WIDESPREAD ACTIVITY.

MAIN AREA OF CONVECTION AT 19Z WAS OVER CENTRAL SOUTH DAKOTA WITH
A SECOND BAND OF STORMS ALONG THE NORTHERN NEBRASKA BORDER NEAR
KVTN. THIS ACTIVITY INDICATED TO SPREAD EAST BY THE SHORT RANGE
MODELS INTO THIS EVENING WITH ADDITIONAL AND MORE EXTENSIVE
DEVELOPMENT ACROSS SOUTHERN PARTS OF NEBRASKA LATER TONIGHT.
SOMEWHAT COOLER AIR INDICATED FOR LATE IN THE PERIOD ON WEDNESDAY
AS STRONGER WAVE MOVES THROUGH THE UPPER MIDWEST AND UPPER HIGH
SHIFTS TO THE WEST.

UPPER PATTERN BECOMES MORE COMPLEX IN THE EXTENDED PERIOD AS A
TROUGH DIGS OVER THE EASTERN CONUS WITH CLOSED LOW DEVELOPING
OVER THE SOUTHEAST BY THE WEEKEND. THIS FEATURE THEN TRANSLATES
WEST TOWARDS TEXAS WITH UPPER HIGH SHIFTING NORTH. THIS SHOULD
KEEP MAIN FOCUS FOR STORMS TO THE SOUTH BUT HAVE KEPT SOME LOWER
POPS IN THE FORECAST FOR OVERNIGHT PERIODS DURING THIS TIME DUE TO
LIMITED CONFIDENCE IN MODELS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 7, 5:40 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT SUN JUL 7 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
540 PM CDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE ENTIRE
AREA...AND COULD LINGER ALONG AND SOUTH OF INTERSTATE 80 MONDAY
MORNING. THERE IS A SMALL CHANCE THAT STORMS COULD BE SEVERE THIS
EVENING IN NORTHEAST NEBRASKA WITH DAMAGING WINDS THE MAIN
HAZARD...BUT ALSO SMALL HAIL.

ADDITIONAL THUNDERSTORMS COULD REDEVELOP IN NORTHEAST NEBRASKA
MONDAY AFTERNOON. THERE IS A SLIGHT RISK THAT THESE COULD BE
SEVERE

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS WILL BE POSSIBLE MONDAY NIGHT ACROSS THE AREA AS A
FRONTAL BOUNDARY REMAINS STALLED IN THE REGION. STORMS COULD
CONTAIN DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY
HEAVY RAINFALL.

MORE THUNDERSTORMS ARE FORECAST FOR TUESDAY AFTERNOON AND
NIGHT...WITH A SLIGHT RISK FOR SEVERE STORMS DURING THIS TIME AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT...BUT MAY
BE NEEDED FOR MONDAY AFTERNOON AND EVENING IN SOME AREAS.

DEWALD

In the hours before

Special weather statement, Jul 7, 7:42 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT SUN JUL 7 2013

NEZ011-080115-
KNOX NE-
742 PM CDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
815 PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONOWI...OR 21 MILES EAST OF SPENCER...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA AND VERDEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4287 9825 4284 9819 4284 9815 4277 9806
      4277 9795 4281 9789 4280 9786 4255 9801
      4269 9830 4284 9831 4288 9830
TIME...MOT...LOC 0039Z 294DEG 23KT 4280 9830

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:42 PM CDTSpecial Weather StatementOAXKnox33 min
Jul 7, 8:17 PM CDTSpecial Weather StatementOAXAntelope43 min
Jul 7, 8:25 PM CDTSpecial Weather StatementOAXCedar35 min
Jul 7, 8:33 PM CDTSevere Thunderstorm WarningOAXCedar42 min
Jul 7, 8:39 PM CDTSevere Thunderstorm WarningOAXAntelope36 min
Jul 7, 9:48 PM CDTSpecial Weather StatementOAXBoone42 min
Jul 8, 3:20 PM CDTHeat AdvisoryOAXCass, Douglas, Gage, Jefferson, Johnson, Nemaha and 5 more28 hr
Jul 8, 3:56 PM CDTSpecial Weather StatementOAXThurston34 min
Jul 8, 4:33 PM CDTSpecial Weather StatementOAXThurston27 min
Jul 8, 4:43 PM CDTSevere Thunderstorm WarningOAXThurston32 min
Jul 8, 3:32 PM CDTSevere Thunderstorm WarningOAXMonona43 min
Jul 8, 4:10 PM CDTSevere Thunderstorm WarningOAXMonona50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.